After seven overdoses were reported at a homeless shelter in Kelowna Wednesday, Interior Health is extending a warning about a spike in carfentanil-tainted drugs.
The overdoses occurred at Cornerstone, a homeless shelter located on Leon Avenue.
Danielle Cameron, heath services administration for mental health and substance use for the Okanagan, said although IH hasn’t confirmed the overdoses were because of carfentanil, it’s possible they could be linked.
A mobile safe injection site is situated downtown and was able to respond to assist the John Howard Society as the overdoses were reported all within a few hours of each other Wednesday afternoon.
“The overdoses, because they were on the Cornerstone property, were really managed using the Cornerstone response which is using Cornerstone staff and using BC Ambulances and emergency health services… through early notifications, we actually extended our overdose alert which we pushed out late last week,” Cameron said.
Last week, IH warned about a spike in carfentanil that had been found in illicit drugs, which is leading to rising overdose rates.
Carfentanil is certainly a suspect in the Cornerstone overdoses but it’s too soon to tell, she said. IH also doesn’t know where the drugs are coming from.
She said with the staff and Cornerstone, the overdoses were reversed.
“It supports the fact that these monitored, supervised spaces are saving lives,” she said.
“There’s a lot of emerging evidence that supervised consumption sites do save lives.”
In the middle of an overdose epidemic, trends change depending on the drug supply coming through town, Cameron said.
“Seven in the course of an afternoon is definitely more than we commonly see which is why we are responding with a more formal overdose alert extension and just really trying to get the message out,” she said.
Based on preliminary data provided by the BC Coroners Service, there were 19 suspected illicit drug overdose deaths across B.C. just in March where carfentanil was detected in the drugs used. Of these 19 suspected illicit drug overdose deaths, seven occurred in the IH region.
Carfentanil is a synthetic opioid normally used as a sedative for large animals. It is similar to fentanyl, but is more concentrated and can be 100 times more toxic to humans, to the point where ingesting one or two grains can be fatal.
Adding to the problem and making it particularly dangerous, carfentanil is not detected by fentanyl strips used to test illicit drugs.
— With files from Jodi Brak/The Observer